Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 64, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 8, 1996, 2:28 PM EDT for Brevard County, Florida. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 1996, 2:28 PM EDT (18:28 UTC)
- Expired
- Jun 8, 1996, 3:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 3:03 PM EDT | Hail 1.75 | Cocoa, FL | |
| Jun 8, 3:15 PM EDT | Hail 2 | Lake Poinsett, FL | |
| Jun 8, 3:40 PM EDT | Thunderstorm Wind | Cocoa, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 6.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 081834 COR SVRMLB FLC009-FLZ501-081930- BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED FOR MISSING TEXT SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 228 PM EDT SAT JUN 8 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING UNTIL 330 PM...AND A SPECIAL MARINE WARNING EFFECTIVE UNTIL 500 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...BREVARD COUNTY AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM... ...SEBASTIAN INLET TO FLAGLER BEACH AT 225 PM...DOPPLER RADAR SHOWED A CLUSTER OF SEVERE THUNDERSTORMS OVER THE SOUTH END OF BREVARD COUNTY SOUTH OF GRANT. THESE STORMS WILL MOVE NORTH AT 20 MPH TO NEAR PALM BAY AND MELBOURNE. ADDITIONAL STORMS MAY DEVELOP FARTHER NORTH ACROSS BREVARD COUNTY. THESE STORMS WILL ALSO AFFECT THE INTRACOASTAL WATERS NORTH OF SEBASTIAN INLET. MORE STORMS MAY FORM AS FAR NORTH AS FLAGLER BEACH THROUGH MID AFTERNOON. AS THESE THUNDERSTORMS CROSS THE INTRACOASTAL WATERS AND INTO THE ATLANTIC...THEY WILL PRODUCE STRONG GUSTY WINDS, ROUGH SEAS, HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. TRY TO AVOID THESE STORMS IF POSSIBLE. IF YOU GET CAUGHT...MAKE SURE ALL SAFETY GEAR IS AVAILABLE AND THAT LIFE JACKETS ARE BEING WORN BY YOU AND YOUR CREW. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. CRISTALDI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:35 AM EDT, 4 hours 53 minutes earlier.
Area forecast discussion, Jun 8, 9:35 AM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 930 AM EDT SAT JUN 8 1996 KMLB SHOWS PROLIFERATION OF RW/ISOLD TRW OVER COASTAL WATERS WITH ACTIVITY STRAFING THE COAST OF MARTIN/ST LUCIE COS ATTM. SHARP ANALYSIS OF THIS MORNING'S SNDNGS FROM TBW/CAP/JAX W/ MODIFIED AFTNN TEMPS A DEG OR TWO EITHER SIDE OF 90/70 YIELDED CAPES OF 1500-3000 AND LI'S OF -5 TO -8. PWATS OF 1.3 TO 1.6 SO MSTR HAS DEFINITELY COME UP AS PROGGED. ONE INTERESTING NOTE IS THAT THE 50H TEMP AT AP WAS -10.7 WITH WBZ OF 9400 (500 FEET LOWER THAN Y'DAY. WITH ALL THE ACTIVITY OVER TBW/JAX CWA'S YESTERDAY AND DEEPER SRLY STEERING FLOW...SUSPECT C-BRZ PENETRATION WILL BE SLOWED ALONG EAST COAST. BIGGEST THREAT FOR STORMS FROM INLAND SECTIONS OF COASTAL COS TO THE INTERIOR. PARAMETERS COMING TOGETHER FOR SOME SCT STRONG TO SVR STORMS WITH CONDITIONS CONDUCIVE FOR PULSE-TYPE HAILERS AND PERHAPS LOCAL WET MICROBURSTS. PSBL COLLISION OF WEST/EAST COAST C-BRZ/OUTFLOWS WILL HAVE TO BE WATCHED FOR TODAY. ZONES LOOK GREAT... ALTHOUGH SHUD WE BECOME OUTLOOKED FOR 15Z SELS UPDATE...I MIGHT SUGGEST MENTIONING FEW STRONG STORMS PSBL. JUST A THOUGHT. CRISTALDI
In the hours before
Special weather statement, Jun 8, 10:51 AM EDT, 3 hours 37 minutes before
FLZ041-044>047-053-054-058-059-064-501-081630- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1045 AM EDT SAT JUN 8 1996 ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL FLORIDA... ...NUMEROUS SHOWERS AND THUNDERSTORMS TO OCCUR THIS AFTERNOON... DEEP SOUTHERLY FLOW HAS RETURNED PLENTIFUL MOISTURE TO THE FLORIDA PENINSULA. DAYTIME HEATING WILL ALLOW A STRONG SEA BREEZE TO DEVELOP AND PUSH SLOWLY INLAND. SCATTERED THUNDERSTORMS WILL FORM ALONG THE SEA BREEZE AS IT MOVES WEST THROUGH THE COASTAL COUNTIES DURING THE LATE MORNING AND EARLY AFTERNOON. DURING MID AFTERNOON...ADDITIONAL STORMS WILL FORM AND BECOME NUMEROUS ACROSS THE INTERIOR. BY LATE AFTERNOON...THUNDERSTORMS WILL BE COMMON ACROSS THE COASTAL COUNTIES AGAIN...AND WILL LAST INTO THE EVENING. RELATIVELY COLD TEMPERATURES IN THE MID TO UPPER LEVELS OF THE ATMOSPHERE WILL ALLOW SOME STORMS TO BECOME STRONG TO SEVERE... POSSIBLY PRODUCING HAIL AND WIND GUSTS TO 50 MPH OR HIGHER. HEAVY RAINS ARE ALSO LIKELY AND MAY LEAD TO TEMPORARILY FLOODING OF POOR DRAINAGE AREAS SUCH AS LOW LYING STREETS...PARKING LOTS...SMALL STREAMS...AND CULVERTS. FLORIDA'S NUMBER ONE WEATHER THREAT... FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING WILL POSE A SIGNIFICANT THREAT TO SAFETY. LIGHTNING FROM STORMS YESTERDAY AFTERNOON KILLED A PERSON NEAR ST. PETERSBURG...SO RESIDENTS SHOULD BE ON THE LOOKOUT FOR STORMS TODAY...AND MOVE INDOORS AT ONCE SHOULD ONE APPROACH. MARINE OUTLOOK...SHOWERS ISOLATED THUNDERSTORMS FROM NEAR THE MARTIN AND ST LUCIE COUNTY COAST TO BETWEEN 25 AND 75 MILES OFFSHORE CAPE CANAVERAL WILL CONTINUE. MORE STORMS WILL DEVELOP JUST INLAND DURING THE LATE MORNING...PERHAPS NEAR THE INTRACOASTAL WATERWAY...AND MOVE SLOWLY WEST. ADDITIONAL STORMS WILL FORM BY MID AND LATE AFTERNOON OVER THE COASTAL AND INLAND COUNTIES...AND THESE STORMS MAY MOVE EAST TO THE NEAR SHORE COASTAL WATERS AND PERSIST INTO THE EVENINGx. ALL MARINE INTERESTS SHOULD PLAN ACCORDINGLY AND LISTEN TO SHORT TERM FORECASTS THROUGHOUT THE AFTERNOON. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 3:04 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 56 min |
| Jun 8, 3:11 PM EDT | Tornado Warning | MLB | Brevard | 34 min |
| Jun 8, 3:47 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Indian River | 58 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.